Kansas, 2015

Flash Flood and Hail in Kansas, September 10 to 11, 2015

September 10 to 11, 2015 · NWS EAX · 16 events in 4 counties and zones

A decaying cluster of thunderstorms brought severe weather to east central Kansas and west central Missouri during the morning hours of September 10th. Additional thunderstorms developed during the afternoon and evening hours within an extremely unstable air mass.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A decaying cluster of thunderstorms brought severe weather to east central Kansas and west central Missouri during the morning hours of September 10th. Additional thunderstorms developed during the afternoon and evening hours within an extremely unstable air mass. As an upper level wave moved southeast from the Northern Plains, thunderstorms erupted over eastern Kansas and quickly transitioned into a convective complex that tracked through the southern portions of the Pleasant Hill forecast area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Sep 10, 3:22 AM CST, 38 minutes earlier.

Area forecast discussion, Sep 10, 3:22 AM CST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
422 AM CDT THU SEP 10 2015

.DISCUSSION...
Issued at 421 AM CDT THU SEP 10 2015

Today - Tonight...

In the very short term the remnants of a long-lived mini-complex of
thunderstorms looks like it will have enough legs to push into the
far western CWA before dissipating after sunrise. Feature is being
powered by a shortwave trough tracking east through the base of a
broad upper level trough covering the north central states down into
the Mid MO Valley. Moist isentropic ascent on the 305K and 310K
surfaces feeding/lifting marginal instability into this complex will
maintain activity for several more hours.

Remainder of the day will be spent waiting for the development of
strong/severe convection over KS/MO. A moderately strong cold front
will drop southward from SD/MN and encounter a moderately unstable
airmass residing over KS and MO where operational models show
MLCAPES in excess of 2000J/kg this afternoon. Favorable
0-6km shear of 40kts will provide a favorable environment for
rotating supercells which will support the production of large hail
for the first few hours before the convection evolves into short
line segments and mini-bows which will then favor damaging winds.
Agree with the area depicted by the latest SPC Day 1 outlook which
places a slight risk of severe storms over west central MO and
adjacent east central KS. One caveat is if any residual boundaries
will linger from this mornings storms which would certainly muddy up
the waters.

With very good agreement between models on timing and location have
sufficient confidence to increase PoPs over the western CWA for
late afternoon into the evening hours. And with precipitable water
values increasing to near 2 inches and favorable timing of
convection heavy rains are likely. With steering flow in excess of
30kts believe storm motion will be fast enough that cells won't
reside long enough to warrant a flash flood watch.

Model trend is a bit faster so have ended rains a bit faster tonight.

Friday - Tuesday...

A dry and very pleasant period with much below average temperatures
starting off and then then a gradual warm-up back to normal.

The upper trough is expected to sharpen early in the period allowing
a surge of very cool and dry air to overspread the region and
resulting in fall-like temperatures. Will see morning lows dip into
the 40s Saturday and Sunday with afternoon highs in the upper 60s-
lower 70s through Sunday.

Warm air advection commences for the start of next week as the upper
trough pushes eastward allowing heights to rise and warmer air
parked over the Southern Rockies advects northeastward.

Wednesday...

The ECMWF and GFS are similar in lowering heights east of the
Rockies in advance of a sharp shortwave trough ejecting northeast
through the Rockies. Rain chances likely to increase but questions
revolve around the placement of the cold front.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday Night)
Issued at 1159 PM CDT WED SEP 9 2015

VFR conds will prevail thru tomorrow afternoon with mid-lvl clouds
expected through late morning. By late morning sct cu around 4kft
will be thr rule. Winds will be light and vrb overnight before
picking up out of the SW around 5kts during the morning hours. A cold
front will approach the terminals this evening with thunderstorms
developing around the terminals around 21Z-23Z. Storms will contain
heavy rain which will reduce vsbys to 3-5SM. Storms will cont thru
the remainder of the TAF period at all but STJ when -tsra should come
to an end around 03Z. Winds will shift to the north btn 5-10kts
behind the front.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

DISCUSSION...MJ
AVIATION...73
Hazardous weather outlook, Sep 9, 3:13 PM CST, 12 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
413 PM CDT WED SEP 9 2015

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-102115-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
413 PM CDT WED SEP 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TONIGHT

 STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS NORTHWEST
 MISSOURI AND NORTHEAST KANSAS THURSDAY AFTERNOON AND EVENING. LARGE
 HAIL WILL BE THE BIGGEST THREAT...HOWEVER ISOLATED STRONG WIND
 GUSTS CANNOT BE RULED OUT. IN ADDITION...HEAVY RAIN MAY LEAD TO
 LOCALIZED FLASH FLOODING AS STORMS CONTINUE THROUGH THE OVERNIGHT
 HOURS.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

 NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

In the hours before

Special weather statement, Sep 10, 3:29 AM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
429 AM CDT THU SEP 10 2015

KSZ103-105-101015-
JOHNSON KS-LEAVENWORTH KS-
429 AM CDT THU SEP 10 2015

...SIGNIFICANT WEATHER ADVISORY FOR LEAVENWORTH AND NORTHWESTERN
JOHNSON COUNTIES UNTIL 515 AM CDT...

AT 428 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
OSKALOOSA...MOVING EAST AT 40 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
OLATHE...GARDNER...LANSING...BONNER SPRINGS...DE SOTO...TONGANOXIE...
BASEHOR...LINWOOD...RENO...FAIRMOUNT...CLEARVIEW CITY AND JARBALO.

THIS INCLUDES KANSAS TURNPIKE BETWEEN MILE MARKERS 206 AND 222.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN PLEASANT HILL.

&&

LAT...LON 3931 9517 3922 9486 3920 9487 3920 9490
      3882 9492 3886 9506 3898 9506 3899 9507
      3898 9509 3896 9508 3898 9516 3896 9517
      3897 9519
TIME...MOT...LOC 0928Z 291DEG 34KT 3916 9533

LG

The radar

The Pleasant Hill radar (KEAX), 68 km away, was scanning. The volume nearest the first event began at 09:58 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 5 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Leavenworth

When
September 10, 4:00 AM CST
Where
Leavenworth County, 2.62 mi SW of Basehor
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.100, -94.960

A 20 diameter tree limb as well as one large tree downed near 166th Street and Evans Road south of Basehor.

Thunderstorm Wind, Leavenworth

When
September 10, 4:05 AM CST
Where
Leavenworth County, 3.75 mi W of Basehor
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.130, -95.000

Numerous tree limbs up to 6 in diameter were blown down.

Thunderstorm Wind, Johnson

When
September 10, 4:18 AM CST
Where
Johnson County, 0.76 mi SE of Olathe Johnson Co Ar
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
38.822, -94.890

A 52 kt wind gust was recorded at the New Century Airport in Olathe, KS.

Thunderstorm Wind, Johnson

When
September 10, 4:20 AM CST
Where
Johnson County, 1.28 mi WNW of Zarah
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.010, -94.840

A 2' diameter tree was blown down.

Hail, Johnson

When
September 10, 4:25 AM CST
Where
Johnson County, 2.26 mi ESE of Bonita
Measured
0.75 in hail
Reported by
Public
Coordinates
38.810, -94.780

Penny sized hail and winds to 55 mpher were estimated near 175th St and Renner Rd outside of Olathe, KS.

Thunderstorm Wind, Johnson

When
September 10, 4:25 AM CST
Where
Johnson County, 1.07 mi W of Roeland Park
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.000, -94.720

A 16 diameter tree was snapped in half.

Hail, Johnson

When
September 10, 7:00 PM CST
Where
Johnson County, 4.18 mi N of Olathe Johnson Co Ar
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
38.890, -94.910

Hail, Johnson

When
September 10, 7:20 PM CST
Where
Johnson County, 1.42 mi SSW of De Soto
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.962, -94.983

Hail, Johnson

When
September 10, 7:29 PM CST
Where
Johnson County, 1.38 mi N of Olathe
Measured
1 in hail
Reported by
Public
Coordinates
38.900, -94.820

Reported via MPing.

Thunderstorm Wind, Johnson

When
September 10, 7:35 PM CST
Where
Johnson County, 1.25 mi NW of Zarah
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.010, -94.839

A 2' diameter tree was knocked down blocking a road near 66th and Monticello.

Hail, Johnson

When
September 10, 7:38 PM CST
Where
Johnson County, 2.07 mi N of Clearview Vlg
Measured
0.75 in hail
Reported by
Public
Coordinates
38.960, -95.020

Thunderstorm Wind, Leavenworth

When
September 10, 7:50 PM CST
Where
Leavenworth County, 2.14 mi SSW of Basehor
Measured
52 kt (60 mph) measured gust
Reported by
Emergency Manager
Coordinates
39.100, -94.940

Wind gust of 60 mph was observed at a personal weather station.

Thunderstorm Wind, Miami

When
September 10, 9:14 PM CST
Where
Miami County, 0.69 mi N of Paola
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.580, -94.870

A 60 mph wind gust was reported by law enforcement.

Thunderstorm Wind, Johnson

When
September 10, 9:15 PM CST
Where
Johnson County, 0.69 mi S of Edgerton
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.760, -95.000

Winds were estimated to be 60 mph.

Thunderstorm Wind, Linn

When
September 10, 9:15 PM CST
Where
Linn County, 0.88 mi NE of Goodrich
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.290, -94.990

An 8 to 10 inch diameter tree was blown down.

Flash Flood, Johnson

When
September 10, 11:45 PM CST to September 11, 3:45 AM CST
Where
Johnson County, 2.72 mi WNW of Provence Vlg to 2.61 mi WNW of Provence Vlg
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
38.883, -94.878

A water rescue was performed on Lakeshore Dr. and Cedar Creek just south of 135th St.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, September 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 597790, 597791, 597792, 597793, 597794, 597795, 597796, 597797, 597798, 597799, 597800, 597802, 597803, 597804, 597805, 597819.